Alert archive / California / Frost Advisories in 2011

Frost Advisory 18, NWS Medford, OR

May 29, 2011Siskiyou County, California

NWS Medford, OR issued this frost advisory at May 29, 2011, 3:07 PM PDT for Siskiyou County, California. It took effect at May 30, 2011, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 29, 2011, 3:07 PM PDT (22:07 UTC)
In effect from
May 30, 2011, 3:00 AM PDT
Expired
May 30, 2011, 8:00 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WWUS76 KMFR 292207
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PDT SUN MAY 29 2011


CAZ080>082-300615-
/O.NEW.KMFR.FR.Y.0018.110530T1000Z-110530T1500Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...GREENVIEW...YREKA...WEED...
MOUNT SHASTA...MCCLOUD
307 PM PDT SUN MAY 29 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY. 


* TEMPERATURE: A COLD AIR MASS IN PLACE COMBINED WITH PARTLY
  CLEARING SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER TO
  MID 30S BY EARLY MONDAY MORNING IN THE SCOTT AND SHASTA
  VALLEYS.

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNPROTECTED.

* INVERSION: A VERY WEAK AND SHALLOW INVERSION IS EXPECTED TO
  DEVELOP EARLY IN THE MORNING. TEMPERATURES WILL BE JUST A COUPLE
  DEGREES WARMER WITHIN 500 FEET ABOVE THE GROUND. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CC
2 follow-up statements
702 
WWUS76 KMFR 300416
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
916 PM PDT SUN MAY 29 2011

CAZ080>082-301500-
/O.CON.KMFR.FR.Y.0018.110530T1000Z-110530T1500Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...GREENVIEW...YREKA...WEED...
MOUNT SHASTA...MCCLOUD
916 PM PDT SUN MAY 29 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY. 

* TEMPERATURE: A COLD AIR MASS IN PLACE COMBINED WITH PARTLY 
  CLEARING SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 
  TO MID 30S BY EARLY MONDAY MORNING IN THE SCOTT AND SHASTA 
  VALLEYS. 

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNPROTECTED.

* INVERSION: A VERY WEAK AND SHALLOW INVERSION IS EXPECTED TO 
  DEVELOP EARLY IN THE MORNING. TEMPERATURES WILL BE JUST A 
  COUPLE DEGREES WARMER WITHIN 500 FEET ABOVE THE GROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STAVISH
785 
WWUS76 KMFR 301453
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
753 AM PDT MON MAY 30 2011

CAZ080>082-301600-
/O.EXP.KMFR.FR.Y.0018.000000T0000Z-110530T1500Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...FORT JONES...GREENVIEW...YREKA...WEED...
MOUNT SHASTA...MCCLOUD
753 AM PDT MON MAY 30 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 29, 3:03 PM PDT, 4 minutes earlier.

Area forecast discussion, May 29, 3:03 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
303 PM PDT SUN MAY 29 2011

.SHORT TERM...THE UPPER LOW OVER THE AREA IS SLOWLY SHIFTING EAST
TODAY WITH A WEAK SHORTWAVE RIDGE BUILDING ALONG THE COAST.
SHOWERS HAVE DECREASED IN INTENSITY AND COVERAGE WITH ISOLATED
SHOWERS THIS AFTERNOON. THESE SHOWERS WILL CONTINUE INTO THE
EVENING.

AS THE RIDGE BUILDS INLAND IN THE LATE EVENING AND OVERNIGHT...A
MORE STABLE AIR MASS MOVES IN PLACE WITH SHOWERS TAPERING OFF.
PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED OVERNIGHT ACROSS THE
AREA. AREAS ACROSS WESTERN AND CENTRAL SISKIYOU COUNTY MAY SEE
SOME TEMPERATURES DIP INTO THE LOWER AND MID 30S...WHICH WILL
BRING AREAS OF FROST CONDITIONS POSSIBLE FOR THE SCOTT AND SHASTA
VALLEYS. ACROSS INLAND VALLEYS IN OREGON WEST OF THE
CASCADES...EXPECT SOME LOWER CLOUDS OVERNIGHT TO KEEP TEMPERATURES
IN THE LOW 40S.

ANOTHER STRONG UPPER LOW APPROACHES THE AREA ON MONDAY. THIS LOW
WILL BRING A FRONT TO THE COAST MONDAY AFTERNOON...THEN INLAND IN THE
EVENING. INITIALLY...EXPECT SHOWERS TO BE LIMITED TO COASTAL AREAS
MONDAY AFTERNOON...WITH SHOWERS SPREADING INLAND LATE IN THE
AFTERNOON INTO THE EVENING WITH MOST ACTIVITY FROM THE CASCADES
WESTWARD. THEN...AS THE UPPER LOW MOVES INTO THE SOUTHERN
OREGON AND NORTHERN CALIFORNIA COAST MONDAY NIGHT AND
TUESDAY...THE ENTIRE FORECAST AREA WILL SEE CONTINUED SCATTERED TO
WIDESPREAD SHOWERS WITH SOUTH TO SOUTHWEST FLOW BRINGING MOISTURE
INTO THE AREA. MODELS ARE HIGHLIGHT A CHANCE FOR MODERATE
PRECIPITATION ACROSS THE HIGHER TERRAIN FROM THE CASCADES
WESTWARD MONDAY EVENING THROUGH TUESDAY MORNING. SNOW LEVELS
DURING THIS TIME LOWER FROM 5500 FEET TO AROUND 4000 FEET...WITH
AROUND 1 TO 5 INCHES OF SNOW ACCUMULATION POSSIBLE OVER HIGH
TERRAIN...ESPECIALLY ALONG THE CASCADES AND SISKIYOUS. OF CONCERN
WILL BE HOW MUCH SNOW AREAS MAY SEE THAT ARE FAVORABLE FOR UPSLOPE
EFFECTS IN SOUTHERLY FLOW SUCH AS NEAR MOUNT SHASTA.

DURING THE DAY TUESDAY AS THE LOW PERSISTS ALONG THE
COAST...SHOWERS WILL INCREASE EAST OF THE CASCADES AND WIDESPREAD
SHOWERS ARE LIKELY ACROSS ALL INLAND AREAS WITH SCATTERED SHOWERS
LIKELY NEAR THE COAST. ALSO COLD AIR ALOFT MOVES INTO THE AREA
WITH MODELS INDICATING A BROAD AREA OF INSTABILITY DEVELOPING
ACROSS OREGON ON TUESDAY. THIS WILL BRING A CHANCE FOR ISOLATED
THUNDERSTORMS...INITIALLY NEAR THE COAST AND JUST OFFSHORE TUESDAY
MORNING...THEN INLAND TUESDAY AFTERNOON AND EVENING.

AS THE UPPER LOW SLOWLY SHIFTS INLAND OVER THE FORECAST
AREA...SHOWERS ARE LIKELY ACROSS THE AREA WITH A CHANCE FOR AFTERNOON
THUNDERSTORMS ON WEDNESDAY.

.LONG TERM... THE UPPER LOW IS FORECAST TO GRADUALLY MOVE TO THE
EAST TO NORTHEAST THURSDAY WITH A BROAD UPPER TROUGH CONTINUING
OVER THE REGION. HAVE KEPT SHOWERS IN THE FORECAST FOR THURSDAY
WITH DECREASING CHANGES ON FRIDAY. THE TIMING AND TRACK OF SYSTEMS
FOR FRIDAY THROUGH NEXT WEEKEND REMAINS UNCERTAIN WITH MODELS
SHOWING SIGNIFICANT DIFFERENCES AND RUN TO RUN VARIATIONS.
INCREASING THICKNESSES AHEAD OF ANOTHER LOW PRESSURE SYSTEM THOUGH
ARE EXPECTED TO BRING A WARMING TREND FRIDAY INTO THE WEEKEND.
HAVE BLENDED MEX GUIDANCE WITH CLIMATOLOGY DUE TO DIFFERENCES IN
LOCATION OF THE NEXT LOW.

&&

.AVIATION...VFR AREA WIDE WITH ISOLATED MVFR CIGS IN SHOWERS
THROUGH THIS AFTERNOON. THEN...ALONG THE COAST...EXPECT AREAS OF MVFR
CIGS TO DEVELOP ALONG THE COOS AND DOUGLAS COAST BY EARLY THIS
EVENING ...PERSISTING THROUGH EARLY MORNING MONDAY.
INLAND...EXPECT AREAS OF MVFR CIGS TO DEVELOP LATE THIS EVENING
AND OVERNIGHT CONTINUING THROUGH EARLY TO MID MORNING...ESPECIALLY
WEST OF THE CASCADES IN OREGON...INCLUDING KMFR AND KRBG. ISOLATED
MOUNTAIN OBSCURATIONS THROUGH THIS EVENING...WITH MOUNTAIN
OBSCURATIONS INCREASING WEST OF THE CASCADES OVERNIGHT INTO MONDAY
MORNING.

ON MONDAY...A FRONT WILL APPROACH THE COAST WITH SHOWERS
SPREADING INLAND IN THE AFTERNOON AND EVENING BRINGING AREAS OF
MVFR CIGS TO THE COAST IN THE AFTERNOON...THEN INLAND DURING THE
EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...FROST ADVISORY FROM 3 AM TO 8 AM PDT MONDAY FOR CAZ081-082.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM TO 5 PM PDT MONDAY FOR
     PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
     EVENING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM TO 5 PM PDT MONDAY FOR
     PZZ370-376.

CC/FB
Hazardous weather outlook, May 28, 7:08 PM PDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
708 PM PDT SAT MAY 28 2011

ORZ023>026-291400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL MOVE SLOWLY THROUGH
THE REGION TONIGHT THROUGH SUNDAY. MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS LATE THIS AFTERNOON COULD BRING SNOW
LEVELS DOWN LOCALLY TO 3500 FEET WITH LITTLE OR NO SNOW
ACCUMULATION. IN ADDITION...SMALL HAIL MAY COVER SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER THAN NORMAL WEATHER WILL OCCUR OVER THE AREA SUNDAY WITH
TEMPERATURES UP TO 15 DEGREES BELOW NORMAL. PEOPLE PLANNING
OUTDOOR ACTIVITIES IN THE MOUNTAINS SHOULD PREPARE FOR COOL AND
BLUSTERY CONDITIONS AS NORTHWEST WINDS GRADUALLY EASE WITH THE
DEPARTING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083>085-ORZ027>031-291400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL BRING MODERATE TO
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA THIS EVENING
WITH THE THUNDER THREAT ENDING BY MID EVENING. SNOW LEVELS WILL
DIP TO VALLEY FLOORS ALL AREAS WITH POSSIBLE ACCUMULATIONS ON THE
GRASSY AREAS OF GENERALLY A HALF AN INCH...BUT LOCALLY 1 TO 3
INCHES ARE POSSIBLE IN THE MOUNTAINS ABOVE 5500 FEET OF MODOC AND
SOUTHERN LAKE COUNTIES. IN ADDITION...SMALL HAIL MAY COVER SOME
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLDER AIR WILL FILTER INTO THE REGION BY EARLY SUNDAY WITH
GUSTY NORTH WINDS DEVELOPING. NORTHERLY WIND GUSTS OF 25 TO 35
MPH WILL COMBINE WITH TEMPERATURES 15 DEGREES BELOW NORMAL TO
CREATE COOL AND BLUSTERY CONDITIONS FOR PEOPLE PLANNING OUTDOOR
ACTIVITIES. WINDS WILL BE STRONGEST OVER LAKE COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>082-291400-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
708 PM PDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

AN UNSEASONABLY COLD AND WET SPRING STORM WILL BRING MODERATE AND
LOCALLY HEAVY SHOWERS AND ISOLATED EVENING THUNDERSTORMS TO THE
AREA THIS TONIGHT WITH THE THUNDER THREAT ENDING BY MID EVENING.
SNOW LEVELS WILL DIP TO AROUND 3000 FEET BY SUNDAY MORNING WITH
POSSIBLE ACCUMULATIONS ON THE GRASSY AREAS OF A HALF AN INCH. IN
ADDITION...SMALL HAIL MAY COVER SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY GUSTY NORTH WINDS SUNDAY WILL COMBINE WITH TEMPERATURES
15 DEGREES BELOW NORMAL. CONDITIONS WILL BE CHILLY AND BLUSTERY
FOR PEOPLE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAVISH

In the hours before

Local storm report, May 29, 12:21 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1221 PM PDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     NON-TSTM WND GST 8 SSW ASHLAND           42.08N 122.76W
05/29/2011  E50 MPH          JACKSON            OR   NWS EMPLOYEE

            ESTIMATED NORTH WINDS 30 TO 50 MPH NEAR THE SUMMIT OF
            MOUNT ASHLAND AT THE TOP OF THE ARIEL CHAIR LIFT.
            VISIBILITY LESS THAN 100 FEET. LARGE DRIFTS. MUCH LESS
            WIND ONCE JUST 500 FEET BELOW THE SUMMIT.

&&

LUTZ
Local storm report, May 29, 2:50 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             8 SSW ASHLAND           42.08N 122.76W
05/29/2011  M3.0 INCH        JACKSON            OR   NWS EMPLOYEE

            2 TO 4 INCHES OF NEW SNOW ON MOUNT ASHLAND IN THE LAST 24
            HOURS. WIND CAUSED COMPLETE SCOURING IN SOME LOCATIONS,
            WHILE DRIFTS WERE UP TO 4 FEET DEEP IN OTHERS.

&&

LUTZ
Local storm report, May 29, 2:57 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       15 NE ADEL              42.33N 119.69W
05/29/2011  M11.0 INCH       LAKE               OR   OTHER FEDERAL

            REFUGE MANAGER AT HART MOUNTAIN NATIONAL ANTELOPE REFUGE
            REPORTED 11 INCHES OF NEW SNOW OVERNIGHT...AND STILL
            SNOWING AT THE TIME OF THE REPORT.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:20 PM PDTFrost AdvisoryMFRSiskiyou10 hr

Nearby

Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.